What Are the Concerns with NSAIDs and Ulcers?

Bobbie Fredericks
Bobbie Fredericks
NSAIDs.
NSAIDs.

Nonsteroidal anti-inflammatory drugs, or NSAIDs, are very common pain relievers. Ibuprofen, aspirin, and naproxen are examples, which reduce fevers and inflammation and can also reduce pain. There is concern with NSAIDs and ulcers of the stomach and duodenum, also known as peptic ulcers, for some patients. Most people taking NSAID pain relievers occasionally do not have to worry about ulcers, but patients who use them more often or consume alcoholic beverages on a regular basis are more likely to experience ulcers.

A healthy stomach and one with peptic ulcers.
A healthy stomach and one with peptic ulcers.

With long term use, there is a correlation between NSAIDs and ulcers. One type of prostaglandin inhibited by NSAIDs protects the stomach lining from the acid normally present in it. This can cause ulcers over time. People who consume three or more alcoholic beverages every day are also more likely to experience ulcers while taking NSAIDs, since alcohol further irritates the stomach lining.

Stomach ulcer can cause burning or gnawing in the stomach.
Stomach ulcer can cause burning or gnawing in the stomach.

Patients who are concerned about NSAIDs and ulcers and believe they are high risk should be aware of the symptoms. The major symptom of a stomach ulcer is pain in the abdomen that may be either burning or gnawing, and is worse when the stomach is empty. Other symptoms include bloating, weight loss, and belching. Vomiting black material that looks like coffee grounds or passing black, tarry feces may indicate bleeding in the stomach and can be a medical emergency.

There is a correlation between long-term NSAIDs use and peptic ulcers.
There is a correlation between long-term NSAIDs use and peptic ulcers.

The risk associated with NSAIDs and ulcers can be prevented or reduced with certain medications. Proton pump inhibitors and histamine receptor blockers reduce the amount of acid in the stomach and therefore reduce the risk of ulcers. Patients who frequently use NSAIDs should discuss these drugs with a health care provider. There may be special considerations for elderly patients and those with other health problems.

Common pain relievers like aspirin can irritate the stomach lining.
Common pain relievers like aspirin can irritate the stomach lining.

Another drug used to combat the risk between NSAIDs and ulcers is called misoprostol, which is an artificial prostaglandin. This drug works to both decrease the acid produced by the stomach and increase protection of the stomach lining. There is also a drug available that combines misorprostol and an NSAID. Women of childbearing age who use this drug must also use a reliable form of birth control.

Patients can further reduce their risk of ulcers with simple lifestyle changes. Avoiding alcohol and cigarettes can reduce the risk of stomach irritation. The smallest effective dose of NSAIDs should be use, and they should be taken with food. Patients using NSAIDs who experience any symptoms of an ulcer should contact a health care provider promptly.

You might also Like

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register:
    • NSAIDs.
      By: Nikolai Sorokin
      NSAIDs.
    • A healthy stomach and one with peptic ulcers.
      By: Alila
      A healthy stomach and one with peptic ulcers.
    • Stomach ulcer can cause burning or gnawing in the stomach.
      By: Brian Jackson
      Stomach ulcer can cause burning or gnawing in the stomach.
    • There is a correlation between long-term NSAIDs use and peptic ulcers.
      By: designua
      There is a correlation between long-term NSAIDs use and peptic ulcers.
    • Common pain relievers like aspirin can irritate the stomach lining.
      By: pogonici
      Common pain relievers like aspirin can irritate the stomach lining.